An Osteoporosis Drug That Kills Your Bones?
Bisphosphonates, a class of drugs used to prevent broken and deteriorating bones in cancer and osteoporosis patients, have been linked to a serious side effect called osteonecrosis, in which areas of bone in the jaw die. However, while small, but increasing, numbers of complaints seem to be popping up, along with rising numbers of lawsuits aimed at the drugs’ makers, many unanswered questions remain. One major question is just how many people are suffering from osteonecrosis of the jaw related to bisphosphonates. There are two varieties of the drugs, one taken intravenously by cancer patients (Zometa and Aredia), the other taken in lower-dose pill form by those with osteoporosis (Fosamax, Actonel and Boniva). Incidence of osteonecrosis among cancer patients is estimated at between 1 percent and 10 percent, while incidence among osteoporosis patients is unknown.
Drug for Bones Is Newly Linked to Jaw Disease
“Should cancer patients stop taking bisphosphonates for a year or so and then start again? Should osteoporosis patients stop periodically? ‘The pharmaceutical industry has every desire that a patient who starts on a bisphosphonate would take it for life,’ said Dr. Robert Gagel of the M. D. Anderson Cancer Center in Houston. ‘The bone community, of which I am a member, has always been a bit suspicious of that viewpoint.’ Some patients say they are left unsure of the medical advice they have already been given.”
The number of people with jaw necrosis from these drugs seems like it is being underreported. How many people have jaw necrosis but don’t know it because they haven’t happened to have had any jaw extractions? I’ve heard some doctors tell women not to worry and to have any dental work done before taking the drug. Just how exactly are women supposed to predict what kind of dental work they might 10, 20, or 30 years from now? For those who want updates on the issue, we’re posting news and commentary over at our bone health blog, Got Bones? (http://gotbones.healthdiaries.com).